Alert archive / Alabama / Areal Flood Warnings in 2021
Areal Flood Warning 9, NWS Birmingham, AL
NWS Birmingham, AL issued this areal flood warning at May 4, 2021, 7:06 PM CDT for Bibb County, Tuscaloosa County, Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2021, 7:06 PM CDT (00:06 UTC)
- Expired
- May 5, 2021, 1:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bibb County, AL, Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 45 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.1 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -136 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
583
WGUS44 KBMX 050006
FLWBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Birmingham AL
706 PM CDT Tue May 4 2021
ALC007-125-050600-
/O.NEW.KBMX.FA.W.0009.210505T0006Z-210505T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bibb AL-Tuscaloosa AL-
706 PM CDT Tue May 4 2021
The National Weather Service in Birmingham has issued a
* Flood Warning for urban areas and small streams in...
Central Bibb County in central Alabama...
Central Tuscaloosa County in west central Alabama...
* Until 100 AM CDT.
* At 706 PM CDT, Doppler radar indicated heavy rain due to
thunderstorms. Flooding is ongoing or expected to begin shortly in
the warned area. Between 2 and 3 inches of rain have fallen.
Some locations that will experience flooding include...
Tuscaloosa, Northport, Brent, Centreville, Holt, Lake View,
Brookwood, Coaling, Vance, Woodstock, West Blocton, Coker, Lake
Wildwood, Mercedes Benz Of Alabama, Deerlick Creek Campgrounds,
University Mall, McFarland Mall, Abernant, Bryant Denny Stadium
and North Bibb.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3311 8781 3326 8781 3346 8734 3342 8725
3340 8725 3340 8723 3336 8723 3336 8720
3331 8716 3327 8707 3325 8707 3325 8703
3317 8703 3315 8697 3310 8697 3303 8688
3290 8731 3309 8731
$$
40/SizemoreWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this areal flood warning went out at May 4, 6:44 PM CDT, 22 minutes earlier.
Area forecast discussion, May 4, 6:44 PM CDT, 22 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 644 PM CDT Tue May 4 2021 .UPDATE... For 00Z Aviation. && .SHORT TERM... /Updated at 0149 PM CDT Tue May 04 2021/ Through this Evening. Strong to severe thunderstorms continue along the I-20 corridor producing gusty winds, torrential rainfall, and abundant lightning. These storms are being fueled by a very warm and moist southern stream which has allowed temperatures to rise above previous forecast highs. Evidence of backbuilding and training of storms will lead to a continued threat for flash flooding in the Birmingham metro area and along the I-59 corridor where hourly rain rates are as high as 3 to 4 inches per hour. There are several sites south of I-20 which have measured air temperatures in the lower 90s with dewpoints in the lower 70s. This is prime evidence of strong surface-based instability of 3500-4000 J/kg per RAP mesoanalysis. This area has also seen little coverage of rainfall thus far today which indicates a thermodynamic parameter space primed for strong convective initiation. A broad area of thunderstorms is currently tracking across the Lower MS River supported by the right entrance region of the upper-level jet and associated surface front over western Louisiana. As the low- level jet strengthens to around 50-60 kts late this afternoon & evening, these storms will likely become better congealed into an organized convective line as they enter western AL with the potential for strong, damaging winds increasing with time. The expected QLCS will reach our western counties as early as 4 PM and exit southeast of the I-85 corridor around 10 PM posing the risk of a potentially widespread damaging wind event across Central AL, especially in the southwest quarter of the forecast area where a Moderate Risk of severe storms has been defined. Due to the robust nature of the updrafts, large hail may accompany stronger cells as well as the potential for a few tornadoes embedded within the line. The addition of heavy rainfall accumulations upwards of 1 to 2 inches will produce a continued concern for Flash Flooding in areas that have already received amounts of 2-3 inches, especially near and north of the I-20 corridor. Overnight through Tomorrow. The heavier activity will outrun the cold front and should exit the area shortly before midnight as the front begins to enter northwestern AL. Highest rain chances will be south of I-85 tomorrow morning and will decrease throughout the day as the trough ejects towards the east coast. During the afternoon, expect diminishing cloud cover with a mild, post-frontal airmass which will accompany the northwesterly flow. Highs will be in the lower 70s northwest to lower 80s southeast. 86 .LONG TERM... /Updated at 0341 AM CDT Tue May 04 2021/ Wednesday night through Monday. The frontal boundary should be exiting Central AL by Wednesday evening, ending any significant rain chances for our area. Cooler and drier northerly flow will build in as the upper level trough axis swings through our region during the day on Thursday. This will lead to high temperatures running a few degrees below normal for both Thursday and Friday. Ridging builds in across the Gulf States Friday into Saturday as the upper level flow transitions to quasi- zonal regime. This will lead to continued rain-free through the early part of the weekend. High temperatures do being to increase by Saturday as surface high slides to our east, shifting our winds out of the south, which will bring in the warmer air mass from the Gulf. A surface low develops across the Central Plains on Saturday, but quickly moves eastward under the generally zonal flow. Because the zonal flow persist, the frontal boundary associated with this low has a hard time pushing south. Mode guidance suggests the boundary will slow or stall across the Ohio Valley and remain well to our north through early next week. However, broader scale ascent due to isentropic lift in the warm/moist airmass to the south of the boundary could lead to scattered showers and thunderstorms for portions of Central AL Sunday and Monday. There's still a good amount of uncertainty on where this precip lines up, so for now, I'll keep 30-40% chance of rain across the northern half of Central AL on Sunday, becoming 40-50% by Monday. 25/Owen && .AVIATION... 00Z TAF Discussion. A line of strong to severe storms is moving eastward across southern portions of Central Alabama, impacting MGM at issuance time and locations to the east through 04Z. Behind and north of the line, an area of moderate rainfall continues with occasional embedded lightning strikes. Winds will become westerly overnight then northwesterly Wednesday morning, with speeds generally below 10kts. As rainfall ends from west to east this evening, expect lower cigs to develop with heights falling to IFR by sunrise Wednesday morning. Cigs slowly improve through the day Wednesday. Note: AMD NOT SKED until further notice at KASN due to ongoing equipment issues. 14 && .FIRE WEATHER... Widespread rain and thunderstorms are expected today as a cold front moves through the area. Winds will increase from the south and become southwesterly today. Strong, gusty winds can be anticipated along and ahead of the line of thunderstorms that move through today. Drier air arrives for Thursday through Saturday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 60 75 48 73 47 / 100 10 0 0 0 Anniston 63 76 50 74 49 / 100 10 0 0 0 Birmingham 63 75 52 75 50 / 80 10 0 0 0 Tuscaloosa 62 76 52 76 52 / 50 0 0 0 0 Calera 64 76 53 75 52 / 90 10 0 0 0 Auburn 65 77 55 75 52 / 100 50 0 0 0 Montgomery 67 79 57 79 54 / 100 50 0 0 0 Troy 67 80 58 78 55 / 100 60 10 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 4, 3:46 AM CDT, 15 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 346 AM CDT Tue May 4 2021 ALZ011>015-017>050-051200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 346 AM CDT Tue May 4 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe thunderstorms are possible today across all of Central Alabama. Threats include damaging winds up to 70 mph, large hail and a few brief tornadoes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today.
In the hours before
Local storm report, May 4, 6:39 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
639 PM CDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST DANNELLY FIELD 32.31N 86.39W
05/04/2021 M58 MPH MONTGOMERY AL ASOS
58 MPH MEASURED GUST.
&&
CBDLocal storm report, May 4, 6:43 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
643 PM CDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TORNADO 1 S MAPLESVILLE 32.77N 86.88W
05/04/2021 CHILTON AL PUBLIC
MULTIPLE TREES AND POWER LINES DOWNED.
ASSOCIATED WITH TDS ON RADAR. LIKELY
TORNADO.
&&
CBDLocal storm report, May 4, 6:46 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
646 PM CDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG BOOTH 32.50N 86.57W
05/04/2021 AUTAUGA AL PUBLIC
TREES DOWN.
&&Local storm report, May 4, 6:51 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
651 PM CDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 3 ESE NEW PROSPECT 32.65N 86.49W
05/04/2021 AUTAUGA AL PUBLIC
TREES DOWN.
&&
MKLocal storm report, May 4, 6:53 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
653 PM CDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG MULBERRY 32.46N 86.78W
05/04/2021 AUTAUGA AL PUBLIC
TREES DOWN.
&&
MKLocal storm report, May 4, 6:56 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
656 PM CDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG 4 SSE BRACHIAS 32.25N 86.18W
05/04/2021 MONTGOMERY AL PUBLIC
POWER OUT, TREES DOWN AND FENCING BLOWN OVER
IN ROLLING HILLS AREA IN PIKE ROAD.
&&
MKThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 7:06 PM CDT | Severe Thunderstorm Warning | BMX | Russell | 54 min |
| May 4, 7:12 PM CDT | Areal Flood Warning | BMX | Jefferson, St. Clair, Shelby | 6 hr |
| May 4, 7:21 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 54 min |
| May 4, 7:22 PM CDT | Areal Flood Warning | BMX | Shelby, Talladega | 6 hr |
| May 4, 7:29 PM CDT | Areal Flood Advisory | BMX | Clay, Coosa, Tallapoosa | 33 min |
| May 4, 8:02 PM CDT | Areal Flood Warning | BMX | Clay, Coosa, Tallapoosa | 4 hr |
| May 4, 8:05 PM CDT | Areal Flood Advisory | BMX | Chambers, Randolph, Tallapoosa | 4 hr |
| May 4, 9:21 PM CDT | River Flood Warning | BMX | Bibb, Dallas, Perry | 47 hr |
| May 4, 9:21 PM CDT | River Flood Warning | BMX | Dallas, Perry | 4 days |
| May 4, 9:23 PM CDT | River Flood Warning | BMX | Chilton, Coosa, Elmore, Shelby, Talladega | 30 hr |
| May 4, 9:40 PM CDT | River Flood Warning | BMX | Jefferson, Tuscaloosa, Walker | 36 hr |
| May 4, 9:41 PM CDT | River Flood Warning | BMX | Greene, Pickens, Sumter | 13 hr |
| May 4, 9:41 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo | 3 days |
| May 5, 4:34 AM CDT | River Flood Warning | BMX | Chambers, Randolph, Tallapoosa | 23 hr |
| May 5, 9:44 AM CDT | River Flood Warning | BMX | Elmore, Montgomery | 59 hr |
| May 5, 9:54 AM CDT | River Flood Warning | BMX | Autauga, Dallas, Elmore, Lowndes, Montgomery | 34 hr |
| May 5, 6:59 PM CDT | River Flood Warning | BMX | Chilton, Coosa, St. Clair, Shelby, Talladega | 61 hr |
Nearby
Areal Flood Warnings in Alabama, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.